Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2017, 4:43 PM CST for Kossuth County, Palo Alto County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2017, 4:43 PM CST (22:43 UTC)
- Expired
- Mar 6, 2017, 5:01 PM CST
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 1:54 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
409
WUUS53 KDMX 062243
SVRDMX
IAC109-147-062330-
/O.NEW.KDMX.SV.W.0012.170306T2243Z-170306T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
443 PM CST MON MAR 6 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Kossuth County in north central Iowa...
East central Palo Alto County in northwestern Iowa...
* Until 530 PM CST.
* At 443 PM CST, a severe thunderstorm was located over Elmore, or 22
miles southeast of Fairmont, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Algona, Smith Pool, West Bend, Bancroft, Swea City, Burt,
Whittemore, Titonka, Fenton, Lakota, Lone Rock, Ledyard, Cylinder,
Rodman, Irvington, Sexton, Stinson Prairie State Park, Algona
Municipal Airport and Aa Call State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
&&
A tornado watch remains in effect until 1000 PM CST for north central
and northwestern Iowa.
LAT...LON 4350 9401 4348 9397 4316 9397 4291 9438
4304 9460 4319 9446 4325 9446 4326 9444
4350 9444
TIME...MOT...LOC 2243Z 218DEG 57KT 4348 9409
HAIL...1.00IN
WIND...60MPH
$$
MF1 follow-up statement
228
WWUS53 KDMX 062301
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
501 PM CST MON MAR 6 2017
IAC109-147-062311-
/O.CAN.KDMX.SV.W.0012.000000T0000Z-170306T2330Z/
Kossuth IA-Palo Alto IA-
501 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR KOSSUTH AND EAST CENTRAL PALO
ALTO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
A tornado watch remains in effect until 1000 PM CST for north central
and northwestern Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
Winnebago County.
LAT...LON 4350 9401 4348 9397 4316 9397 4291 9438
4304 9460 4319 9446 4325 9446 4326 9444
4350 9444
TIME...MOT...LOC 2259Z 218DEG 57KT 4371 9384
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 4:02 PM CST, 41 minutes earlier.
Area forecast discussion, Mar 6, 4:02 PM CST, 41 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 402 PM CST Mon Mar 6 2017 .SHORT TERM.../Tonight/ Issued at 312 PM CST Mon Mar 6 2017 Confidence: Medium to High Main concerns ongoing wind and severe weather. Strong winds will into the evening hours over the west/central and relax late evening. As front moves east tonight winds will increase over the west and northwest areas through the overnight hours. Severe threat already well spelled out with watch covering the entire area through late evening. Fast moving storms...damaging thunderstorm winds and hail as well as potential for isolated tornadoes due to either quasi linear bowing segments or initially a few discrete cells. Activity over western Iowa may weaken with strong shear this evening with another area of development taking place over Missouri and moving into southeast Iowa around and after 00z...mainly from I35 east. With a fast moving and fluid evolution of storms anticipated... confidence on coverage over the entire area still limited. May be more scattered in nature at times...with one or more lines of storms during the event. Winds briefly drop off a bit late tonight only to increase again on Tuesday over much of the region. .LONG TERM.../Tuesday through Monday/ Issued at 312 PM CST Mon Mar 6 2017 Tuesday the forecast concern revolves around wind. Forecast soundings mix the atmosphere to around 500mb but slightly lower than they did yesterday and winds are just a bit less. Further analysis in BUFKIT shows winds not really reaching high wind warning criteria...though very close. A wind advisory for high end wind speeds was issued for Tuesday afternoon across areas North of a line from Carrol to Waterloo. Strongest winds are expected in the far Northwest and North near the Minnesota border. There are also fire weather concerns, discussed in a separate section below. On Wednesday we will be in strong cold advection in a rather fast Northwest flow aloft. This will bring in colder temps and once again create a strong wind scenario. Given the numerous headlines in place I have opted to not include any mention of strong winds for Wednesday at this point but they are indeed going to have to be addressed in later periods. Beyond Wednesday, the overall pattern has not changed and we remain in a broad NW flow but a Canadian surface high slides down bringing a reinforcing shot of cold air. We are still looking at a couple of weak shortwaves riding through the state Friday afternoon/night and a stronger one Saturday. Yet another wave passes through in the series on Sunday/Sunday night. Given the colder temps, precip...especially at night and early morning...will likely be snow North, rain South and a mix somewhere in between. There is the possibility that accumulating snow will occur across Northern Iowa. This will be the next concern to watch for after the wind/fire threat. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1204 PM CST Mon Mar 6 2017 Several concerns this period. Main the wind through this evening and again on Tuesday. LLWS will also increase by 00z tonight over the region and continue at least through 10z many locations. Second concern will be convection. Sct strong thunderstorms possible from 20z to 03z over the area...with best coverage over the south/northeast sites at KDSM/KOTM/KALO. Hires models suggest pulse storms over western Iowa initially with line taking shape near I35 around 00-01z then moving east through area by 05-06z. With coverage in question...have generally indicated with VCTS but have cat thunder at KOTM where line should be most robust between 00 and 03z. Severe wind gusts possible with line though confidence on at any site remains low at this time. Winds increase again aft 15z Tuesday with strong northwest winds most areas...gusts once again above 40kts north. && .FIRE WEATHER... Issued at 312 PM CST Mon Mar 6 2017 Very strong wind is expected over the state on Tuesday. Trends from soundings are just slightly less from yesterday's run but are still very strong. Areas North of Highway 20 are still going to see the strongest winds with more marginal wind speeds the further South you go. Calls were made to observers and core partners regarding the consideration of a red flag warning. The issue is that the strongest winds are not co-located with the lowest relative humidity values and the RH values across the North are 35 to 45% which are pretty high when considering a red flag warning. Countering that is the fact that these are one hour fuels and the strength of the wind will dry things out fairly quickly. Observers confirmed that fuels near the ground are moist and that there is some green up of cool season grasses as well as some new growth of warm season grasses beginning. Given the time of year and the lack of any activity due to the wind, cooler temps and high end advisory type wind speeds, a fire weather watch was issued. Should winds be stronger and relative humidity values across the North drop further, a red flag warning would need to be issued. I'll leave this for the mid shift to consider when the latest data is available. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Tuesday afternoon for IAZ004>007-015>017- 023>028-033>039-044>050-059>062-074-075. Wind Advisory until midnight CST tonight for IAZ004>007-015>017- 023>026-033>037-044>049-057>061-070>074-081>085-092>096. Wind Advisory from 11 AM to 6 PM CST Tuesday for IAZ004>007- 015>017-023>028-033>037-044>047. && SHORT TERM...REV LONG TERM...FAB AVIATION...REV FIRE WEATHER...FAB
Hazardous weather outlook, Mar 6, 2:59 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 259 PM CST Mon Mar 6 2017 IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074- 081>084-092>095-072100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon- Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams- Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely this afternoon and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening. IAZ027-028-038-039-050-062-075-072100- Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and into the evening. IAZ085-096-072100- Monroe-Appanoose- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end late this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. IAZ086-097-072100- Wapello-Davis- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. REV
In the hours before
Local storm report, Mar 6, 4:28 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 4 W FENTON 43.23N 94.51W
03/06/2017 E60 MPH PALO ALTO IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL AS WELL. .
&&
MJBLocal storm report, Mar 6, 4:29 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 5 E BARNUM 42.51N 94.27W
03/06/2017 E1.75 INCH WEBSTER IA TRAINED SPOTTER
BETWEEN FORT DODGE AND BARNUM.
&&
BFLocal storm report, Mar 6, 4:31 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 SW BADGER 42.58N 94.20W
03/06/2017 M1.00 INCH WEBSTER IA TRAINED SPOTTER
COOP OBSERVER/TRAINED SPOTTER REPORTED UP TO
QUARTER SIZED HAIL.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 4:41 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL HUMBOLDT 42.72N 94.22W
03/06/2017 M1.00 INCH HUMBOLDT IA PUBLIC
.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 4:42 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL HUMBOLDT 42.72N 94.22W
03/06/2017 E1.50 INCH HUMBOLDT IA PUBLIC
.
&&
CMLocal storm report, Mar 6, 4:43 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL HUMBOLDT 42.73N 94.22W
03/06/2017 M1.50 INCH HUMBOLDT IA PUBLIC
.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 4:25 AM CST | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 41 more | 24 hr |
| Mar 6, 3:28 PM CST | Fire Weather Watch | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 27 more | 13 hr |
| Mar 6, 3:29 PM CST | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 27 hr |
| Mar 6, 3:40 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 50 min |
| Mar 6, 3:50 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Crawford, Sac | 55 min |
| Mar 6, 4:04 PM CST | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto, Pocahontas | 41 min |
| Mar 6, 4:13 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 47 min |
| Mar 6, 4:13 PM CST | Tornado Warning | DMX | Emmet, Kossuth, Palo Alto | 33 min |
| Mar 6, 4:19 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 41 min |
| Mar 6, 4:29 PM CST | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Wright | 46 min |
| Mar 6, 4:31 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Calhoun, Carroll, Greene | 44 min |
| Mar 6, 4:41 PM CST | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 49 min |
| Mar 6, 4:47 PM CST | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 33 min |
| Mar 6, 4:58 PM CST | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Winnebago, Wright | 47 min |
| Mar 6, 5:00 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Pocahontas, Webster | 45 min |
| Mar 6, 5:07 PM CST | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Greene, Guthrie | 68 min |
| Mar 6, 5:10 PM CST | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Webster | 50 min |
| Mar 6, 5:29 PM CST | Tornado Warning | DMX | Hamilton, Webster | 31 min |
| Mar 6, 5:37 PM CST | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Humboldt, Webster, Wright | 38 min |
| Mar 6, 5:53 PM CST | Severe Thunderstorm Warning | DMX | Adams, Cass, Ringgold, Taylor, Union | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.